Ohio, 2023

Damaging Winds in Ohio, July 29, 2023

July 29, 2023 · NWS ILN · 31 events in 15 counties and zones

Thunderstorms moved through the region during the early morning hours ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms moved through the region during the early morning hours ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 29, 1:46 AM EST, 45 minutes earlier.

Area forecast discussion, Jul 29, 1:46 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
246 AM EDT Sat Jul 29 2023

.SYNOPSIS...
Chances for showers and thunderstorms will continue today as a
frontal boundary moves through the Ohio Valley. High pressure
and a drier, somewhat cooler airmass will settle into the
region on Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MCS is progressing quickly southeast across northern Indiana
this morning. It looks like it should maintain itself at least
a while longer as it moves into our area over the next hour or
two as the airmass across our area remains unstable. The CAMs
are suggesting some weakening though as it moves across our
area but some uncertainty remains with this. It appears the
best chance for damaging winds with this will be across our
northwest, along the apex of the bowing portions of the MCS.
The MCS should move off to our southeast through mid to late
morning, but it will likely leave a remnant boundary somewhere
across southern portions of our fa. As we destabilize again
through the afternoon, additional scattered thunderstorms will
be possible, mainly along and south of the Ohio River, in the
vicinity of the boundary. Temperatures this afternoon will
range from the mid 80s north to the lower 90s in the south. Heat
indicies across our south may get close or just above 100
degrees/heat advisory criteria. But with the uncertainty of the
effects of this morning's and afternoon's potential convection,
will hold off on a heat advisory attm.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
A few showers and thunderstorms may linger across our far south
into this evening, but these should taper off as the boundary
shifts south. High pressure and a somewhat drier and cooler
airmass will settle into the area tonight into Sunday. Highs on
Sunday will be in the 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Post frontal passage subsidence combined with ridging and surface
high pressure moving in from Canada will keep the area precipitation
free (barring any diurnally driven pop ups) for the first few days
of the work week with daytime high temperatures in the low 80s and
overnight lows falling to the upper 50s.

Bit of a pattern shift is expected sometime mid-week when a longwave
trough begins to dig down from western Canada. Felt that the NBM was
a bit too progressive with introducing PoPs Wednesday early morning
and have the bulk of the pcpn arriving into Thursday now. While
confidence is high in the overall pattern change, confidence in
timing is low, given the spread in solutions between ensembles. For
now, have maintained the broadbrushed chance category.

Temperatures appear to remain around normal for the remainder of the
week with highs in the mid to upper 80s and lows in the mid 60s.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Thunderstorm complex across Indiana early this morning will
continue to move quickly southeast and should overspread our
area in the 07Z-09Z timeframe. Some uncertainty remains as to
how well it will hold together but think all of the TAF sites
will have a decent shot a 2-3 hour period of some tsra. Will try
to time that through the TAF sites with a tempo group during the
most favorable time period. Otherwise, convection should push
off to the southeast through mid morning. A frontal boundary
will move south across our area today and as we destabilize
again this afternoon, shower and thunderstorm redevelopment can
be expected along the boundary. The best chance for additional
storms this afternoon will be along and south of the Ohio River.
This activity will taper off/move south of the area this
evening with decreasing clouds heading into tonight.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...CA
AVIATION...JGL
Hazardous weather outlook, Jul 29, 2:15 AM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
315 AM EDT Sat Jul 29 2023

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
300900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
315 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

A few strong to severe storms will be possible through 7 AM this
morning. Damaging wind is the primary threat, along with locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any severe weather reports to the
National Weather Service.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-300900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
315 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

A few strong to severe storms will be possible through 8 AM this
morning and then again this afternoon. Damaging wind will be the
primary threat, along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any severe weather reports to the
National Weather Service.

In the hours before

Local storm report, Jul 28, 8:50 PM EST, 5 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
950 PM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     Flash Flood      3 ENE Saint Leon        39.31N 84.91W
07/28/2023                   Franklin           IN   Law Enforcement

            Two people camping on a sand bar in the
            Whitewater River were rescued from the
            rising waters.

&&

The radar

The Northern Indiana radar (KIWX), 116 km away, was scanning. The volume nearest the first event began at 07:27 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 29, 2:31 AM EST to 2:33 AM EST
Where
Mercer County, 0.87 mi W of Rockford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.681, -84.647

A tree fell onto a house along State Route 118.

Thunderstorm Wind, Mercer

When
July 29, 2:32 AM EST to 2:34 AM EST
Where
Mercer County, 3.5 mi SW of Tama
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.597, -84.670

A few trees were downed at a property on Frahm Pike.

Thunderstorm Wind, Mercer

When
July 29, 2:38 AM EST to 2:40 AM EST
Where
Mercer County, 2.45 mi N of St Joseph
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.465, -84.736

Power lines were downed on Siegrist-Jutte Road between St. Peter and Burville Roads.

Thunderstorm Wind, Mercer

When
July 29, 2:41 AM EST to 2:43 AM EST
Where
Mercer County, 0.49 mi ENE of Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.552, -84.561

A tree was downed along Fountain Avenue.

Thunderstorm Wind, Darke

When
July 29, 2:50 AM EST to 3:00 AM EST
Where
Darke County, 2.59 mi ESE of Rossburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.264, -84.586

Numerous trees were downed throughout the county.

Thunderstorm Wind, Auglaize

When
July 29, 2:57 AM EST to 2:59 AM EST
Where
Auglaize County, 1.26 mi WSW of Wapakoneta Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.490, -84.320

A tree fell onto a road in the New Knoxville area.

Thunderstorm Wind, Hardin

When
July 29, 3:00 AM EST to 3:02 AM EST
Where
Hardin County, 0.69 mi N of Mc Guffey
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.690, -83.780

A tree fell onto a house.

Thunderstorm Wind, Shelby

When
July 29, 3:03 AM EST to 3:05 AM EST
Where
Shelby County, 0.53 mi N of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.308, -84.369

A large tree fell into power lines along State Route 66 near Cardo Road.

Thunderstorm Wind, Hardin

When
July 29, 3:10 AM EST to 3:12 AM EST
Where
Hardin County, Ada
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
40.770, -83.820

Several large branches were downed in the Ada area.

Thunderstorm Wind, Shelby

When
July 29, 3:12 AM EST to 3:14 AM EST
Where
Shelby County, 0.87 mi NW of Jackson Center
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
40.440, -84.040

Several large branches were downed.

Thunderstorm Wind, Shelby

When
July 29, 3:15 AM EST to 3:17 AM EST
Where
Shelby County, 0.84 mi ENE of Maplewood
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.376, -84.016

A house on Maplewood Road had a garage door blown in and roof damage. An outbuilding was also damaged.

Thunderstorm Wind, Shelby

When
July 29, 3:18 AM EST to 3:20 AM EST
Where
Shelby County, 1.26 mi WNW of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.290, -84.170

A tree fell onto a car.

Thunderstorm Wind, Logan

When
July 29, 3:20 AM EST to 3:22 AM EST
Where
Logan County, 0.53 mi E of Russells Pt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.470, -83.890

A tree fell onto a road near State Route 33.

Thunderstorm Wind, Logan

When
July 29, 3:23 AM EST to 3:25 AM EST
Where
Logan County, 0.87 mi NE of Belle Center
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
40.510, -83.740

Several trees were downed in the Belle Center area.

Thunderstorm Wind, Preble

When
July 29, 3:23 AM EST to 3:25 AM EST
Where
Preble County, 2.48 mi S of Eaton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.714, -84.626

A few trees were downed near the intersection of State Route 127 and Consolidated Road.

Thunderstorm Wind, Preble

When
July 29, 3:25 AM EST to 3:27 AM EST
Where
Preble County, 0.69 mi N of Fairhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.640, -84.770

Several trees were downed.

Thunderstorm Wind, Champaign

When
July 29, 3:30 AM EST to 3:38 AM EST
Where
Champaign County, 2.54 mi SSW of Eris
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.118, -83.875

Several trees were downed across western Champaign County, including near the intersection of U.S. 36 and Zimmerman Road.

Thunderstorm Wind, Champaign

When
July 29, 3:31 AM EST to 3:33 AM EST
Where
Champaign County, 0.82 mi W of Crayon
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.201, -83.895

A tree was downed along West State Route 29.

Thunderstorm Wind, Butler

When
July 29, 3:33 AM EST to 3:37 AM EST
Where
Butler County, 1.27 mi WSW of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.510, -84.750

Several trees were downed across northwest Butler County.

Thunderstorm Wind, Logan

When
July 29, 3:34 AM EST to 3:36 AM EST
Where
Logan County, 0.53 mi W of West Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
40.250, -83.760

A few trees were downed in the West Liberty area.

Thunderstorm Wind, Montgomery

When
July 29, 3:37 AM EST to 3:39 AM EST
Where
Montgomery County, 2.07 mi N of Taylorsville
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
39.900, -84.170

A large branch was downed.

Thunderstorm Wind, Montgomery

When
July 29, 3:37 AM EST to 3:39 AM EST
Where
Montgomery County, 0.87 mi SW of Happy Corners
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
39.840, -84.310

A large tree limb was downed.

Thunderstorm Wind, Montgomery

When
July 29, 3:37 AM EST to 3:39 AM EST
Where
Montgomery County, 0.87 mi SW of Happy Corners
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
39.840, -84.310

A large tree limb was downed.

Thunderstorm Wind, Logan

When
July 29, 3:40 AM EST to 3:42 AM EST
Where
Logan County, 0.87 mi SE of Bellefontaine
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.360, -83.760

A large tree was downed.

Thunderstorm Wind, Clark

When
July 29, 3:56 AM EST to 3:58 AM EST
Where
Clark County, 0.87 mi NW of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.930, -83.810

A few trees were downed.

Thunderstorm Wind, Clark

When
July 29, 3:59 AM EST to 4:03 AM EST
Where
Clark County, 2.61 mi SE of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.890, -83.770

Several trees and power lines were downed along Leffel Lane, Possum Road and Ridge Road. A house also had minor roof and garage damage.

Thunderstorm Wind, Madison

When
July 29, 4:22 AM EST to 4:24 AM EST
Where
Madison County, 2.2 mi NW of Chenoweth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.756, -83.374

A tree was downed near the intersection of Junk Road and Yankeetown-Chenoweth Road.

Thunderstorm Wind, Franklin

When
July 29, 4:22 AM EST to 4:24 AM EST
Where
Franklin County, 1.06 mi E of Upper Arlington
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
40.030, -83.050

A large tree limb was snapped.

Thunderstorm Wind, Fayette

When
July 29, 4:24 AM EST to 4:26 AM EST
Where
Fayette County, 0.53 mi E of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.650, -83.560

A few trees were downed in the Jeffersonville area.

Thunderstorm Wind, Franklin

When
July 29, 4:39 AM EST to 4:41 AM EST
Where
Franklin County, 1.51 mi ESE of Taylor
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.971, -82.804

A tree fell onto a power line along Rodebaugh Road.

Thunderstorm Wind, Ross

When
July 29, 4:53 AM EST to 4:55 AM EST
Where
Ross County, Frankfort
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.400, -83.180

A tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117256, 1117257, 1117259, 1117262, 1117267, 1117263, 1117266, 1117268, 1117269, 1117270, 1117271, 1117276, 1117272, 1117273, 1117274, 1117277, 1117281, 1117278, 1117279, 1117280, 1117282, 1117283, 1117284, 1117285, 1117286, 1117287, 1117288, 1117289, 1117290, 1117291, 1117292.